Alert archive / Michigan / Small Craft Advisories in 2012

Small Craft Advisory 20, NWS Gaylord, MI

February 17, 2012

NWS Gaylord, MI issued this small craft advisory at Feb 17, 2012, 3:29 AM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 17, 2012, 3:29 AM EST (08:29 UTC)
Expired
Feb 17, 2012, 3:55 PM EST
In force
12 hr
Issued by
NWS Gaylord, MI

The text

As transmitted, in the capitals the NWS used until 2016.

923 
WHUS73 KAPX 170829
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
329 AM EST FRI FEB 17 2012

LHZ345>348-171630-
/O.NEW.KAPX.SC.Y.0020.120217T0829Z-120217T2200Z/
STRAITS OF MACKINAC WITHIN 5NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-
329 AM EST FRI FEB 17 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$


HTTP://WWW.WEATHER.GOV/GAYLORD
2 follow-up statements
955 
WHUS73 KAPX 171649
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1149 AM EST FRI FEB 17 2012

LHZ345>348-172200-
/O.CON.KAPX.SC.Y.0020.000000T0000Z-120217T2200Z/
STRAITS OF MACKINAC WITHIN 5NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-
1149 AM EST FRI FEB 17 2012

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$


HTTP://WWW.WEATHER.GOV/GAYLORD
295 
WHUS73 KAPX 172055
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
355 PM EST FRI FEB 17 2012

LHZ345>348-172200-
/O.CAN.KAPX.SC.Y.0020.000000T0000Z-120217T2200Z/
STRAITS OF MACKINAC WITHIN 5NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-
355 PM EST FRI FEB 17 2012

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

WINDS AND WAVES WILL SUBSIDE QUICKLY THROUGH THE EVENING HOURS. 

$$

HTTP://WWW.WEATHER.GOV/GAYLORD

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Feb 17, 12:27 AM EST, 3 hours 2 minutes earlier.

Area forecast discussion, Feb 17, 12:27 AM EST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1227 AM EST FRI FEB 17 2012

.SYNOPSIS...
ISSUED AT 359 PM EST THU FEB 16 2012

WEAK LOW PRESSURE WILL DEPART THE REGION TONIGHT...WITH OHIO VALLEY
HIGH PRESSURE BRIEFLY EXERTING ITS INFLUENCE INTO FRIDAY. ANOTHER
WEAK LOW PRESSURE SYSTEM WILL MOVE THROUGH FRIDAY NIGHT...DELIVERING
ANOTHER BRIEF BURST OF SNOW TO PARTS OF NORTHERN MICHIGAN.
TEMPERATURES WILL SLIDE BACK TO NEAR NORMAL...AS STRONG HIGH
PRESSURE SETTLES OVER THE GREAT LAKES SATURDAY AND SUNDAY.
TEMPERATURES WILL TURN WARMER THAN NORMAL ONCE AGAIN...AS THE HIGH
SLIPS TO THE EAST COAST MONDAY. THE NEXT CHANCE OF RAIN AND SNOW
WILL ARRIVE TUESDAY.

&&

.SHORT TERM.../ISSUED AT 1221 AM/...TONIGHT

OVER LAKE INSTABILITY/MOISTURE CONTINUES TO FALL SHORT OF THE MARK
AS FAR AS PRODUCING LAKE EFFECT SNOW SHOWERS ACROSS THE FORECAST
AREA. STILL EXPECT SCATTERED ACTIVITY ACROSS NORTHERN CHIPPEWA
COUNTY LATER OVERNIGHT AS COLDER AIR CONTINUES TO BLEED INTO THE
REGION FROM THE NORTH. PULLED THE PLUG ON POPS ACROSS NORTHERN
LOWER...WITH ONLY SCATTERED FLURRIES NOW EXPECTED.

AJS

&&

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 359 PM EST THU FEB 16 2012

FRIDAY...THE LOW LEVEL TEMPERATURE FIELD REMAINS MARGINALLY COLD
ENOUGH FOR CONTINUED LIGHT LAKE EFFECT...AGAIN...PRIMARILY IN
CHIPPEWA COUNTY OF EASTERN UPPER. THE OVERALL IDEA FOR THE DAY
WILL BE FOR LESS AND LESS MOISTURE AS LOW PRESSURE CONTINUES TO
LIFT FURTHER NORTHEAST. WILL HAVE SOME SNOW SHOWERS FOR THE
MORNING...BEFORE GRADUALLY TAPERING CHANCES OFF INTO THE
AFTERNOON. WHILE ONE LOW PRESSURE CONTINUES TO DEPART...A COUPLE
OF SHORTWAVES START TO WORK INTO THE UPPER MIDWEST. THE
INTERACTION OF THESE TWO FEATURES WILL RESULT IN A WEAK AREA OF
LOW PRESSURE DEVELOPING IN SRN WISCONSIN. A BIT OF WARM/MOIST
ADVECTION LIFTS INTO THE SW CWA...WHILE COLDER AIR DRIVES IN FROM
THE NORTH. THE OVERALL FGEN SIGNAL IS RATHER WEAK GIVEN THE LIGHT
FLOW...BUT ALONG WITH THE MARGINALLY COLD AIR FOR LIGHT LAKE
EFFECT SNOW/FLURRIES...WILL HAVE AT LEAST A MENTION OF FLURRIES
FOR MOST AREAS. THE BETTER PRECIPITATION CHANCES ARRIVE STARTING
FRIDAY NIGHT (SEE BELOW).

FRIDAY NIGHT INTO SATURDAY NIGHT...MAIN FORECAST FOCUS IS ON
POTENTIAL FOR A LITTLE SNEAKY SNOW EVENT IN SPOTS FRIDAY NIGHT INTO
SATURDAY. NEXT IN A SERIES OF UPPER WAVES STILL PROGGED BY MAJORITY
OF 12Z GUIDANCE TO SHARPEN CONSIDERABLY AS IT DROPS INTO NORTHERN
MICHIGAN LATE FRIDAY NIGHT THROUGH MIDDAY SATURDAY. NOT MUCH IN THE
WAY OF LOW LEVEL RESPONSE EXPECTED...WITH JUST A WEAK 1016-ISH MB
SURFACE LOW TRACKING THROUGH THE LOWER GREAT LAKES...BUT TIGHTENING
900-750MB THERMAL GRADIENT ARGUES FOR AN INCREASING FRONTOGENETIC
RESPONSE. PER TRENDS THE PAST FEW DAYS...STARTING TO LOOK LIKE A
SNEAKY BAND OF SNOW MAY WORK ITS WAY THROUGH SOME PORTION OF
NORTHERN LOWER MICHIGAN ROUGHLY 09Z-15Z SATURDAY.

NAM REMAINS THE FARTHEST SOUTH WITH THE LOW LEVEL FGEN FEATURE...
PLACING THE BANDED SNOW ACROSS SOUTHERN LOWER...WHILE MAJORITY OF
OTHER GUIDANCE IS MUCH FARTHER NORTH AND SEEMS TO MAKE MORE SENSE
GIVEN THE SETUP OF COLDEST LINGERING AIR ALREADY IN PLACE UP THIS
WAY. QUICK TIME HEIGHT ANALYSIS SHOWS A NICELY SLOPED FGEN SIGNATURE
INTO AN AXIS OF REDUCED STABILITY ALOFT...THOUGH OMEGA CUTTING
THROUGH THE -9C TO -14C RANGE DOESN'T DO MUCH TO ARGUE FOR VERY HIGH
RATIOS. OVERALL...COULD BE A QUICK 1-3" SNOWFALL IN A FEW SPOTS...
WITH LITTLE TO NIL ON EITHER SIDE. DIFFICULT TO PLACE THIS FEATURE
EXACTLY...BUT PER MULTI-MODEL CONSENSUS...IT WILL LIKELY BE
SOMEWHERE SOUTH OF M-72. HEADING INTO SATURDAY NIGHT...COULD BE A
FEW LINGERING LIGHT LAKE SNOW SHOWERS AS THERMAL TROUGHING LINGERS
ALOFT...THOUGH WANING MOISTURE/LOWERING INVERSION HEIGHTS AND
INCREASINGLY ANTICYCLONIC FLOW SUGGEST NOTHING MORE THAN PERHAPS
JUST SOME FLURRIES.

LATER PERIODS (SUNDAY THROUGH THURSDAY)...A QUIET START TO THE WORK
WEEK WILL BECOME A BIT MORE ACTIVE HEADING INTO MIDWEEK...BUT WITH
NO MAJOR CHANGES EXPECTED TO THE OVERALL UPPER PATTERN. INCREDIBLY
PERSISTENT MEAN DEEP TROUGHING OVER THE ARCTIC SEA INTO EASTERN
RUSSIA WILL MAINTAIN A STRONG NORTH PACIFIC JET FLOW PATTERN RIGHT
ON THROUGH NEXT WEEK. WITH THAT SAID...THERE ARE INCREASING SIGNS
THAT RAMPED UP WAVE BREAKING WILL EVENTUALLY LEAD TO BUILDING
HEIGHTS UP THE WEST COAST OF NORTH AMERICA LATE IN THE WEEK...
POTENTIALLY HELPING TO BRIEFLY DISLODGE THE POLAR VORTEX TOWARD
BAFFIN ISLAND AND MAYBE ALLOWING FOR A GRADUAL INTRUSION OF MUCH
MORE TYPICAL FEBRUARY COLD. IN THE MEANTIME...SUNDAY/MONDAY STILL
LOOK TO BE ON THE DRY SIDE...AS BUILDING LOW/MID LEVEL RIDGING TAKE
HOLD AND INCREASED WARM ADVECTION WIPES OUT ANY RESIDUAL LAKE
INSTABILITY. IN FACT...MONDAY IS LOOKING LIKE A GREAT MID-FEBRUARY
DAY...WITH PLENTIFUL SUBSIDENCE AND DRY AIR LEADING TO A WARM DAY...
WITH HIGHS INTO THE 40S IN SPOTS. THEREAFTER...MORE QUESTIONS THAN
ANSWERS HEADING INTO MIDWEEK...BUT GENERAL THEME APPEARS TO BE A
RETURN TO MORE ACTIVE WEATHER...WITH SEVERAL SHORTWAVES RUNNING
THROUGH THE EASTERN PACIFIC RIDGE CROSSING THE CONUS. FIRST OF THESE
STILL APPEARS ON TARGET TO ARRIVE SOMETIME ON TUESDAY...PROVIDING A
LITTLE LIGHT SNOW OR RAIN (WARM THERMAL PROFILES WITH A STARK LACK
OF ANY AVAILABLE COLD AIR)...WITH ANOTHER UPPER WAVE PERHAPS
ARRIVING LATER WEDNESDAY NIGHT OR THURSDAY. NO SURPRISE HERE - TEMPS
WILL REMAIN ABOVE NORMAL THROUGH THE WORK WEEK...THOUGH COULD SEE A
SEASONABLY COLD MORNING OR TWO SUNDAY/MONDAY MORNINGS WITH HIGH
PRESSURE BUILDING OVERHEAD.

LAWRENCE

&&

.MARINE...
ISSUED AT 359 PM EST THU FEB 16 2012

GRADIENT TIGHTENS UP THROUGH THE NIGHT BEHIND DEPARTING LOW
PRESSURE. WESTERLY WINDS ALREADY GUSTING TO 20 KNOTS ACROSS
PORTIONS OF THE NEARSHORE WATERS OF NW LOWER. EXPECT WINDS TO
INCREASE ALL NEARSHORES THROUGH THE NIGHT AND INTO TOMORROW
MORNING WITH PERIODIC SMALL CRAFT ADVISORY GUSTS.

SMD

OUTLOOK PERIOD (FRIDAY NIGHT THROUGH MONDAY)...QUITE TRANQUIL
CONDITIONS ARE EXPECTED ACROSS THE NEARSHORE WATERS HEADING THROUGH
THE WEEKEND. WEAK LOW PRESSURE WILL TRACK THROUGH THE REGION FRIDAY
NIGHT INTO SATURDAY...WITH A LITTLE LIGHT SNOW BUT WINDS REMAINING
UNDER 15 KNOTS. IN ITS WAKE...A LARGE AREA OF HIGH PRESSURE IS
FORECAST TO ARRIVE SUNDAY INTO MONDAY...BRINGING A PERIOD OF LIGHT
WINDS AND LOW WAVES. SOUTHWEST WINDS MAY INCREASE LATE IN THE DAY
MONDAY AHEAD OF THE NEXT LOW PRESSURE SYSTEM APPROACHING FROM THE
WEST.

LAWRENCE

&&

.AVIATION.../ISSUED AT 1221 AM/...VALID FOR 06Z TAFS

SWIFT REVERSAL ON THE FORECAST WITH OVER LAKE INSTABILITY/MOISTURE
NOT ENOUGH TO PRODUCE MVFR CIGS OR LAKE EFFECT SNOW SHOWERS THUS
FAR. THIS IS EXPECTED TO CONTINUE OVERNIGHT INTO THE DAY ON
FRIDAY. LOW PRESSURE IS THEN EXPECTED TO FORM ACROSS NORTHERN
LOWER MICHIGAN FRIDAY NIGHT LIKELY BRINGING LIGHT SNOW AND MVFR
VSBYS/CIGS (POSSIBLY LOWER) TOWARD THE END OF THE TAF PERIOD.

AJS

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR
     LHZ345>349.
LM...SMALL CRAFT ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR LMZ323-
     341-342-344>346.
LS...NONE.

&&
Hazardous weather outlook, Feb 17, 3:24 AM EST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
324 AM EST FRI FEB 17 2012

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
181130-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
324 AM EST FRI FEB 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

LIGHT ACCUMULATIONS OF SNOW ARE EXPECTED ACROSS THE OUTLOOK AREA
LATER THIS EVENING INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LIGHT ACCUMULATIONS OF SNOW ARE EXPECTED TO CONTINUE ACROSS THE
OUTLOOK AREA SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...PLEASE PASS ON SNOWFALL REPORTS
TO THE NATIONAL WEATHER SERVICE.

AJS

Nearby

Small Craft Advisories in Michigan, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.